Texas, 2008Tornado and Hail in Texas, May 7, 2008
May 7, 2008 · NWS LUB · 4 events in 4 counties and zones
Thunderstorms developed beneath the core of an upper level storm system as it translated eastward over the west Texas South Plains before midday on the 7th. Some of these storms initiated along a weak pre-existing low-level boundary that was oriented west-northwest to east-southeast over portions of Hockley and Lubbock Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed beneath the core of an upper level storm system as it translated eastward over the west Texas South Plains before midday on the 7th.
Some of these storms initiated along a weak pre-existing low-level boundary that was oriented west-northwest to east-southeast over portions of Hockley and Lubbock Counties. With very steep lapse rates and strong low-level instability along this boundary, storm updrafts provided enough stretching along the boundary to result in at least one tornado in eastern Hockley County. The storms then continued eastward producing up to one inch diameter hail over the southern half of Lubbock County.
The same complex of storms then moved eastward through the early afternoon hours. An additional cell strengthened to severe levels in King County and produced severe wind gusts.
West to northwesterly gradient winds increased in the wake of the departing storm system aloft and the convective activity. These winds, possibly enhanced by momentum transfer near weak convective showers, resulted in a period of high winds near Jayton (Kent County).
No damage was reported from any of the severe weather impacts across the west Texas South Plains on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 10:32 AM CST, 18 minutes earlier.
Area forecast discussion, May 7, 10:32 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT WED MAY 7 2008
.UPDATE...
SCATTERED CONVECTION IS DEVELOPING OVER THE WESTERN SOUTH PLAINS
IN PROXIMITY TO THE MID LEVEL COLD CORE. NEAR FULL INSOLATION OVER
THE CENTRAL SOUTH PLAINS THIS MORNING HAS RESULTED IN A WEAKLY
UNSTABLE AIRMASS...WITH LI/S AROUND -4 AND MUCAPES JUST ABOVE 500
J/KG. RADAR AND SURFACE OBS HINT AT A WEAK BOUNDARY EXTENDING
SOUTHEASTWARD FROM NEAR MORTON...TO LEVELLAND...TO SOUTHWEST OF
LUBBOCK. GIVEN THE COLD TEMPS ALOFT AND STEEP LAPSE RATES...WILL
BE WATCHING STORMS FOR THE POTENTIAL OF SOME HAIL. ALSO...AS
MENTIONED IN PREVIOUS DISCUSSION...GIVEN STEEP LOW LEVEL LAPSE
RATES NEAR SAID BOUNDARY...STRONG UPDRAFTS COULD POSE ENOUGH
STRETCHING TO RESULT IN A BRIEF WINDOW OF OPPORTUNITY FOR NON-
SUPERCELL TORNADOES. THAT/S A LOW-ORDER PROBABILITY EVENT...BUT
WORTHY OF AT LEAST SOME ATTENTION.
NO FORECAST CHANGES REQUIRED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 72 47 82 50 83 / 50 10 0 0 0
TULIA 72 48 81 51 82 / 60 10 0 10 10
PLAINVIEW 75 48 83 51 84 / 50 10 0 10 10
LEVELLAND 80 50 85 53 87 / 20 10 0 10 10
LUBBOCK 77 50 85 53 86 / 30 10 0 10 10
DENVER CITY 86 51 87 55 89 / 20 0 0 10 10
BROWNFIELD 84 51 87 54 88 / 20 0 0 10 10
CHILDRESS 77 54 85 58 83 / 60 20 0 10 10
SPUR 79 52 86 56 88 / 40 10 0 10 10
ASPERMONT 84 55 86 61 89 / 40 10 0 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, May 7, 10:04 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT WED MAY 7 2008
TXZ021>044-081615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT WED MAY 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
OVER THE CENTRAL AND NORTHERN SOUTH PLAINS...THE EXTREME SOUTHERN
PANHANDLE...AND THE NORTHERN ROLLING PLAINS. AREAS NORTH OF A LINE
FROM MORTON...TO LUBBOCK...TO GUTHRIE WILL HAVE A CHANCE OF
EXPERIENCING SEVERE WEATHER. THE MOST LIKELY SEVERE WEATHER MODE
TO ACCOMPANY STORMS TODAY WILL BE LARGE HAIL UP TO ONE INCH IN
DIAMETER. DAMAGING WINDS MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, May 7, 5:14 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 AM CDT WED MAY 7 2008
TXZ022-023-071145-
CASTRO TX-SWISHER TX-
614 AM CDT WED MAY 7 2008
...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...
AT 611 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DIMMITT...MOVING NORTHEAST
AT 44 MPH.
SMALL HAIL AND GUSTY WINGDS ARE EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, May 7, 6:57 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
757 AM CDT WED MAY 07 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 N ENOCHS 33.93N 102.76W
05/06/2008 E0.75 INCH BAILEY TX STORM CHASER
0549 PM HAIL 1 N WOODROW 33.46N 101.84W
05/06/2008 E1.00 INCH LUBBOCK TX NWS EMPLOYEE
HAIL ALONG US 87 AND FM 1585
0615 PM HAIL BROWNFIELD 33.18N 102.27W
05/06/2008 E0.88 INCH TERRY TX LAW ENFORCEMENT
0620 PM HAIL 4 S LUBBOCK 33.53N 101.86W
05/06/2008 E2.75 INCH LUBBOCK TX BROADCAST MEDIA
REPORTED BY LOCAL TELEVISION STATION AT LOOP 289 AND
INTERSTATE 27
0620 PM HAIL 4 SSW LUBBOCK 33.53N 101.88W
05/06/2008 M0.88 INCH LUBBOCK TX NWS EMPLOYEE
OCCURRED AT WFO LUBBOCK AND NUMEROUS REPORTS OF NICKEL
SIZE HAIL ON THE SOUTH SIDE OF THE CITY OF LUBBOCK
0625 PM TSTM WND GST 4 N ODONNELL 33.02N 101.83W
05/06/2008 E60 MPH LYNN TX LAW ENFORCEMENT
0625 PM HAIL 3 W MEADOW 33.34N 102.26W
05/06/2008 E1.25 INCH TERRY TX SKYWARN SPOTTER
0639 PM HAIL ROPESVILLE 33.41N 102.15W
05/06/2008 E1.75 INCH HOCKLEY TX PUBLIC
0640 PM HAIL 6 N FIELDTON 34.13N 102.22W
05/06/2008 E1.75 INCH LAMB TX PUBLIC
0652 PM HAIL REESE CENTER 33.59N 102.03W
05/06/2008 M1.00 INCH LUBBOCK TX TRAINED SPOTTER
WEST TEXAS MESONET EMPLOYEE
0702 PM HAIL SHALLOWATER 33.69N 101.99W
05/06/2008 M1.00 INCH LUBBOCK TX METEOROLOGIST
RETIRED NWS EMPLOYEE
0705 PM HAIL OLTON 34.18N 102.14W
05/06/2008 E1.00 INCH LAMB TX FIRE DEPT/RESCUE
REPORT FROM THE FIRE CHIEF IN OLTON
0707 PM HAIL 4 SW OLTON 34.14N 102.19W
05/06/2008 E1.00 INCH LAMB TX BROADCAST MEDIA
0709 PM HAIL 5 WSW OLTON 34.15N 102.22W
05/06/2008 E0.88 INCH LAMB TX SKYWARN SPOTTER
3S OF CIRCLE ON FM 1072
0715 PM HAIL 5 WSW ABERNATHY 33.80N 101.93W
05/06/2008 E1.50 INCH LUBBOCK TX PUBLIC
0719 PM HAIL LEVELLAND 33.58N 102.36W
05/06/2008 E0.75 INCH HOCKLEY TX PUBLIC
0737 PM HAIL HALFWAY 34.19N 101.95W
05/06/2008 E1.00 INCH HALE TX LAW ENFORCEMENT
0747 PM HAIL KALGARY 33.41N 101.15W
05/06/2008 E1.00 INCH CROSBY TX TRAINED SPOTTER
QUARTER SIZE HAIL OCCURRED BETWEEN 747 AND 753 PM
0750 PM TSTM WND GST 2 NNE FLOYDADA 34.01N 101.32W
05/06/2008 M74 MPH FLOYD TX MESONET
TEXAS TECH MESONET
0802 PM HAIL 1 S OLTON 34.17N 102.14W
05/06/2008 E4.50 INCH LAMB TX LAW ENFORCEMENT
REPORT BY OLTON PD RELAYED BY LAMB COUNTY SO
0811 PM HAIL SPUR 33.48N 100.86W
05/06/2008 E1.75 INCH DICKENS TX FIRE DEPT/RESCUE
SPUR FD FIREFIGHTER
0811 PM HAIL SPUR 33.48N 100.86W
05/06/2008 E1.75 INCH DICKENS TX FIRE DEPT/RESCUE
0908 PM HAIL GUTHRIE 33.63N 100.32W
05/06/2008 E1.00 INCH KING TX PUBLIC
0924 PM NON-TSTM WND GST 2 NW CHILDRESS 34.44N 100.27W
05/06/2008 M62 MPH CHILDRESS TX ASOS
0948 PM HAIL MEMPHIS 34.73N 100.54W
05/06/2008 E0.75 INCH HALL TX FIRE DEPT/RESCUE
0142 AM HAIL 4 ESE SPUR 33.46N 100.79W
05/07/2008 E1.75 INCH DICKENS TX SKYWARN SPOTTER
HAIL HAD ALSO KNOCKED OUT SOME WINDOWS AT A RESIDENCE
0324 AM HAIL 6 SE IDALOU 33.60N 101.61W
05/07/2008 E1.75 INCH LUBBOCK TX BROADCAST MEDIA
OBSERVED AT THE ACUFF GIN
&&
EVENT NUMBER 00005 00007 00009 00010 00011 00012 00013 00014 00028
00004 00006 00015 00016 00008 00017 00024 00018 00020 00019 00021
00022 00023 00025 00027 00026 00029 00030
FBLocal storm report, May 7, 8:05 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
905 AM CDT WED MAY 07 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD SPUR 33.48N 100.86W
05/06/2008 DICKENS TX FIRE DEPT/RESCUE
FIRE CHIEF REPORTED 14 TO 16 INCHES OF RUNNING WATER IN
THE CITY STREETS OF SPUR
&&
EVENT NUMBER 00031
JDVSpecial weather statement, May 7, 10:43 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAY 7 2008
TXZ034-035-040-041-071715-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
1143 AM CDT WED MAY 7 2008
...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...
AT 1141 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A PAIR OF INTENSIFYING THUNDERSTORMS. ONE STORM LOCATED
8 MILES WEST OF SLIDE...OR ABOUT 19 MILES NORTHEAST OF BROWNFIELD...
WAS MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG STORMS WAS DEVELOPING
6 MILES SOUTH OF ANTON.
THESE STORMS ARE INCREASING IN INTENSITY...AND SEVERE WEATHER MAY
DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
1 tornado, 1 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Tornado, Hockley
- When
- May 7, 10:50 AM CST to 10:52 AM CST
- Where
- Hockley County, 4.51 mi NNW of Smyer to 4.31 mi N of Smyer
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.643, -102.192
A rope-shaped tornado was witnessed by several people north of Smyer just before 11:00 CST. The tornado reportedly remained in open fields near the Spade Ranch north of Texas Highway 114, and generally west of Farm to Market Road 168. Although the tornado may have actually crossed Farm to Market Road 168 before it dissipated, no damage was reported.
Hail, Lubbock
- When
- May 7, 10:58 AM CST to 11:49 AM CST
- Where
- Lubbock County, 3.97 mi ESE of Wolfforth to 0.55 mi WNW of Posey
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.475, -101.958
A pair of severe thunderstorms produced large hail over southern Lubbock and the surrounding area during the 11:00 CST hour.
An isolated storm developed near an outflow boundary over southwestern Lubbock County. Meteorologists from the Texas Tech University Atmospheric Science Department initially reported quarter size hail at the intersection of Farm to Market Road 1585 and Milwaukee Avenue at 10:58 CST. The storm moved east and continued to produce up to one inch diameter hail through 11:30 CST. Reports indicated that hail covered the ground near Woodrow, and eventually along U.S. Highway 84 at Posey.
Meanwhile, a thunderstorm which had earlier produced a tornado in eastern Hockley County resulted in a second hail swath across the city. Numerous reports were received of pea size hail across the southern half of Lubbock. A broadcast meteorologist reported that the copious amount of small hail was accompanied by several larger stones that ranged in size from nickels to quarters at the intersection of 98th and University. No damage was reported.
Thunderstorm Wind, King
- When
- May 7, 1:15 PM CST to 1:33 PM CST
- Where
- King County, 10 mi WSW of Guthrie to 10 mi E of Guthrie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
The Texas Tech West Texas Mesonet site southwest of Guthrie recorded a severe thunderstorm wind gust of 58 mph at 13:15 CST. The storm continued to produce severe winds as it moved eastward, passing south of Guthrie, and then along U.S. Highway 82 east of the city. A resident at a ranch ten miles east of Guthrie estimated gusts up to 60 mph as the storm passed that location at 13:33. In addition, pea size hail reportedly covered the ground. No damage was reported.
High Wind, Kent
- When
- May 7, 1:15 PM CST to 2:15 PM CST
- Where
- Kent forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
The Texas Tech University West Texas Mesonet site near Jayton recorded an abrupt onset of high winds with a severe gust of 59 mph recorded at 13:30 CST. Sustained wind speeds near 40 mph persisted for some time following the severe gust. Local officials reported no wind damage across the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 7, 20082 injured · $337,000 · EF1 · 36 events
- Flash Flooding and Hail in Missouri, May 7 to 8, 2008$1.0 million · 0.75 in hail · 14 events
- Tornadoes and Hail in Texas, May 7, 2008$110,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2008$142,000 · EF0 · 26 events
- Lightning Strike in Illinois, May 7 to 8, 20083 injured · $62,000 · 1 event
- Damaging Winds in Louisiana, May 7, 2008$35,000 · 55 kt wind · 12 events
- Damaging Wind in Arkansas, May 7, 2008$50,000 · 50 kt wind · 1 event
- Wildfire in Florida, May 7, 2008$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 7, 2008$2,000 · 56 kt wind · 13 events
- Tornado and Hail in Wyoming, May 7, 2008EF0 · 9 events
- Heavy Rain in Missouri, May 7 to 8, 20086 events
- Frost and Freeze in New York, May 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86414, 86458, 86459, 86460.